Puerto Rico, 2013

High Surf in Puerto Rico, April 28 to 29, 2013

April 28 to 29, 2013 · NWS SJU · 1 event in 1 county or zone

Large long period northeast swells affected the north coast of Puerto Rico with swells between 7 to 9 feet with periods of 15 to 17 seconds.

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Large long period northeast swells affected the north coast of Puerto Rico with swells between 7 to 9 feet with periods of 15 to 17 seconds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 28, 11:55 AM AST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 28, 11:55 AM AST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1155 AM AST SUN APR 28 2013

.UPDATE...SHOWERS HAVE STARTED DEVELOPING ACROSS PORTIONS OF
PUERTO RICO...ESPECIALLY ACROSS THE SOUTHWESTERN QUADRANT. A FEW
PASSING SHOWERS HAVE ALSO BEEN OBSERVED ACROSS THE NEARSHORE
ATLANTIC WATERS.

THIS GENERAL PATTERN OF DEVELOPING SHOWERS ACROSS PUERTO RICO IS
IN ALIGNMENT WITH THE CURRENT FORECAST. LATEST SOUNDING SUGGESTED
THAT MOISTURE AND INSTABILITY IS ENOUGH TO PRODUCE SHOWERS AND ONE
OR TWO THUNDERSTORMS. NO CHANGES WERE MADE TO THE CURRENT FORECAST.

&&

.AVIATION...MVFR/IFR CONDITIONS POSSIBLE IN AND AROUND TJMZ THIS
AFTERNOON AS SHRA/TSRA DEVELOP OVER THE AREA WITH VCSH/VCTS
POSSIBLE FOR TJPS. AS CLOUDS INCREASE TODAY...MTN OBSCURATIONS ARE
ALSO POSSIBLE. THE REST OF THE AREA SHOULD REMAIN MOSTLY VFR WITH
ISOLD/SCT PASSING SHRA. WIND WILL PREVAIL FROM THE EAST AT AROUND
10 KTS WITH SEA BREEZE VARIATIONS. WEATHER CONDITIONS IMPROVING
TONIGHT AFTER 29/00Z WITH WINDS DECREASING.

&&

.MARINE...NO CHANGES FROM PREVIOUS DISCUSSION...THE HIGH SURF
AND SMALL CRAFT ADVISORIES REMAIN IN EFFECT.

&&

.PREV DISCUSSION... /ISSUED 527 AM AST SUN APR 28 2013/

SYNOPSIS...A STRONG DEEP LAYERED LOW SUPPORTED BY A 1006
MILLIBAR LOW ACROSS THE NORTHEAST ATLANTIC WILL PERSIST THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK WHILE BROAD AREA OF HIGH PRESSURE
WILL CONTINUE TO EXIT THE EASTERN SEABOARD OF THE UNITED STATES
INTO THE WESTERN AND SOUTHWEST ATLANTIC OVER THE NEXT FEW DAYS.
THESE TWO FEATURES WILL MAINTAIN A ZONAL FLOW ALOFT...AND ALSO
CONTINUE TO INDUCE AND MAINTAIN MODERATE EAST TO NORTHEAST TRADE
WINDS ACROSS THE LOCAL AREA AT LEAST THROUGH THE MIDDLE OF NEXT
WEEK. THEREAFTER THE RIDGE IS EXPECTED TO WEAKEN...LEADING TO A
LOOSENING OF LOCAL PRESSURE GRADIENT AND THUS DECREASING THE
EASTERLY TRADE WINDS.

DISCUSSION...A SURGE OF LOW TO MID LEVEL MOISTURE IN THE PREVAILING
EAST NORTHEAST WIND FLOW CONTINUED TO AFFECT THE LOCAL AREA DURING THE
OVERNIGHT AND EARLY MORNING HOURS. THIS RESULTED IN ISOLATED TO SCATTERED
SHOWERS ACROSS THE COASTAL WATERS AND ALONG THE NORTH AND EAST COASTAL
SECTIONS OF MOST OF THE ISLANDS. LATEST SATELLITE IMAGERY AND MODEL
GUIDANCE SUGGESTS THAT THIS AREA OF CLOUDINESS WITH EMBEDDED SHOWERS
SHOULD GRADUALLY DIMINISH BY LATE MORNING... WITH LESSER CLOUDINESS
AND SHOWER ACTIVITY EXPECTED DURING THE AFTERNOON. LOCAL AND DIURNAL
EFFECTS WILL HOWEVER BE SUFFICIENT TO AID IN SOME SHOWER DEVELOPMENT
MAINLY ACROSS PARTS OF THE INTERIOR AND WEST SECTIONS OF PUERTO RICO.

BY THE MIDDLE OF THIS WEEK AND INTO THE FOLLOWING WEEKEND...LATEST
MODEL GUIDANCE CONTINUED TO SUGGEST A MUCH WETTER MOISTURE PATTERN
WITH PWAT VALUES IN EXCESS OF 2.00 INCHES AS A DEEP LAYERED TONGUE
TO TROPICAL MOISTURE WILL BE LIFTED UP ACROSS THE REGION. THEREFORE
STILL LOOKING FOR INCREASED CLOUDINESS AND BETTER CHANCE FOR EARLY
MORNING AND AFTERNOON CONVECTION EACH DAY. MORE TO COME ON THIS AS
THE WEEK UNFOLDS.

AVIATION...MOSTLY VFR CONDITIONS EXPECTED ACROSS THE LOCAL FLYING
AREA FOR THE NEXT 24 HOURS. HOWEVER...BRIEF PERIODS OF MVFR
CONDITIONS ARE POSSIBLE ACROSS TJBQ UNTIL AT LEAST 28/12Z
AND ACROSS TJPS BETWEEN 28/18Z-22Z DUE TO SHRA/TSRA DEVELOPMENT.
SURFACE WINDS WILL BE FROM THE NORTHEAST AT LESS THAN 10 KT...
INCREASING TO 10-15KT AFTER 28/12Z.

MARINE...BOTH OF THE BUOYS 41043 AND 41044 INDICATED THAT THE NORTHEAST
SWELLS HAD PEAKED...BUT WERE STILL GENERATING SEAS BETWEEN 8 TO 9 FEET
AROUND 15 SECS. THE SAN JUAN BUOY ALSO SHOWED SEAS OF 7 TO 8 FEET AROUND
16 SECS. BASED ON THE RECENT DATA THESE SWELLS ARE STILL CAPABLE OF
PRODUCING ROUGH AND HAZARDOUS SEAS AND DANGEROUS SURF ZONE CONDITIONS.
THEREFORE SMALL CRAFTS ADVISORIES REMAIN IN EFFECT FOR MOST OF THE LOCAL
WATERS. IN ADDITION THE HIGH SURF ADVISORY WILL REMAIN IN EFFECT AT
LEAST UNTIL EARLY MONDAY MORNING DUE TO ROUGH SURF CONDITIONS AND HEIGHTENED
RISK OF RIP CURRENTS. PLEASE REFER TO THE LATEST COASTAL WATERS FORECAST
AND MARINE WEATHER MESSAGE ISSUED BY THE WFO SAN JUAN OFFICE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  74  85  75 /  20  20  20  20
STT  85  75  85  76 /  20  20  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 3 AM AST MONDAY FOR CULEBRA-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND VICINITY-SOUTHEAST-
     WESTERN INTERIOR.

VI...HIGH SURF ADVISORY UNTIL 3 AM AST MONDAY FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 3 AM AST TUESDAY FOR ANEGADA PASSAGE
     SOUTHWARD TO 17N-CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM
     TO 17N-COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM-
     COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM-
     COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO
     RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY UNTIL 9 AM AST MONDAY FOR COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 9 AM AST TUESDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

25/64
Hazardous weather outlook, Apr 28, 6:07 AM AST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
607 AM AST SUN APR 28 2013

AMZ710>745-PRZ001>013-291015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
607 AM AST SUN APR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LONG PERIOD...NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
NORTHERN AND NORTHEAST EXPOSURES OF ALL LOCAL ISLANDS. THESE LONG
NORTHEAST SWELLS AVERAGING 15 AND 17 SECONDS ARE EXPECTED TO
CONTINUE TODAY AND TONIGHT WHILE SLOWLY SUBSIDE THROUGH MONDAY
MORNING...MAKING MARINE CONDITIONS HAZARDOUS. THESE LONG PERIOD
SWELLS WILL PRODUCE LARGE BREAKING 14 TO 17 FEET OR HIGHER ALONG
THE LOCAL REEFS...BEACHES AND SHOALS OF THE LOCAL ISLANDS THROUGH
AT LEAST MONDAY MORNING. THESE BREAKING WAVES WILL GENERATE
STRONG AND DANGEROUS CURRENTS WITHIN THE SURF ZONE...CALLED RIP
CURRENTS. THESE NARROW OUTWARD FLOWING CURRENTS CAN CARRY PEOPLE
AND ANIMALS AWAY FROM THE COAST LINE AND OUT TO SEA. IF YOU BECOME
CAUGHT IN A RIP CURRENT...DO NOT PANIC. CALMLY...REMAIN
AFLOAT...GATHER YOUR BEARINGS RELATIVE TO THE BEACH...AND SWIM
PARALLEL TO THE BEACH. YOU WILL EVENTUALLY LEAVE THE GRIP OF THIS
NARROW CURRENT...AND BE ABLE TO SAFELY SWIM TO SHORE. LOCAL
BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS ARE URGED TO
STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE
LINE AND STAY OFF OF ROCK FORMATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LONG PERIOD...NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
NORTHERN AND NORTHEAST EXPOSURES OF ALL LOCAL ISLANDS UNTIL MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
INFORMATION ABOUT SEAS AND SWELLS ARE WELCOME.

AMZ715-725-VIZ001-002-291015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
607 AM AST SUN APR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LONG PERIOD...NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
NORTHERN AND NORTHEAST EXPOSURES OF ALL LOCAL ISLANDS. THESE LONG
NORTHEAST SWELLS AVERAGING 15 AND 17 SECONDS ARE EXPECTED TO
CONTINUE TODAY AND TONIGHT WHILE SLOWLY SUBSIDE THROUGH MONDAY
MORNING...MAKING MARINE CONDITIONS HAZARDOUS. THESE LONG PERIOD
SWELLS WILL PRODUCE LARGE BREAKING 14 TO 17 FEET OR HIGHER ALONG
THE LOCAL REEFS...BEACHES AND SHOALS OF THE LOCAL ISLANDS THROUGH
AT LEAST MONDAY MORNING. THESE BREAKING WAVES WILL GENERATE
STRONG AND DANGEROUS CURRENTS WITHIN THE SURF ZONE...CALLED RIP
CURRENTS. THESE NARROW OUTWARD FLOWING CURRENTS CAN CARRY PEOPLE
AND ANIMALS AWAY FROM THE COAST LINE AND OUT TO SEA. IF YOU BECOME
CAUGHT IN A RIP CURRENT...DO NOT PANIC. CALMLY...REMAIN
AFLOAT...GATHER YOUR BEARINGS RELATIVE TO THE BEACH...AND SWIM
PARALLEL TO THE BEACH. YOU WILL EVENTUALLY LEAVE THE GRIP OF THIS
NARROW CURRENT...AND BE ABLE TO SAFELY SWIM TO SHORE. LOCAL
BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS ARE URGED TO
STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE
LINE AND STAY OFF OF ROCK FORMATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LONG PERIOD...NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
NORTHERN AND NORTHEAST EXPOSURES OF ALL LOCAL ISLANDS UNTIL MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
INFORMATION ABOUT SEAS AND SWELLS ARE WELCOME.

Event by event

1 high surf. Local standard time, as filed.

High Surf, North Central

When
April 28, 1:00 PM AST to April 29, 3:00 PM AST
Where
North Central forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager

One female drowned and three men were injured due to high surf conditions at Cueva del Indio sector.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, North Central2013-04-2844FemaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449551.